FRIDAY, March 2 (HealthDay News) -- Medications taken by
millions of Americans for mood disorders, high blood pressure,
diabetes and other chronic conditions can have an unhealthy side
effect: weight gain.
While other choices exist for some types of drugs, adjusting
medications is not simply a matter of switching, said Ryan Roux,
chief pharmacy officer with the Harris County Hospital District, in
In the late 1990s, Dr. Lawrence Cheskin conducted early research
on prescription medicines and obesity.
"Some medicines make an early, noticeable difference, causing patients to become ravenously hungry, while changes are subtle for others. A few months taking them and you've gained 10 pounds," said Cheskin, now director of the Johns Hopkins Weight Management Center, in Baltimore.
To help increase awareness, Roux and his pharmacist group have
compiled a list of "weight-promoting" and "weight-neutral or
Antidepressants that promote weight gain include Paxil
(paroxetine), Zoloft (sertraline), amitriptyline (Elavil) and
Wellbutrin (bupropion) and Prozac (fluoxetine) are considered
weight-neutral or weight-loss drugs.
"Generally, older antidepressants are typically more prone to cause weight gain than the newer SSRIs [selective serotonin reuptake inhibitors]," Cheskin said.
Mood-disorder drugs that can add weight include the
antipsychotics Clozaril (clozapine), Zyprexa (olanzapine),
Risperdal (risperidone) and Seroquel (quetiapine). Lithium,
valproic acid (Depakote) and carbamazepine (Tegretol) can also put
on the pounds.
Drugs with hormonal effects, such as antipsychotics and
steroids, are among the biggest culprits in weight gain, Cheskin
said. "They work on the brain, and appetite control is largely a
brain function. They make you more hungry," he said.
Both experts agreed that less-than-perfect adherence to
prescribed medications is common, regardless of whether they affect
a patient's weight.
With antipsychotic meds, Roux said, a challenge is that once
people feel better they may stop taking them. When drugs like
Zyprexa -- used in schizophrenia and bipolar disorder -- cause
weight gain of 20 pounds and upward, that's another barrier to
Blood pressure medicines that can cause weight gain include
Lopressor (metoprolol), Tenormin (atenolol), Inderal (propranolol),
Norvasc (amlodipine) and clonidine (Catapres).
Cheskin said dietary changes can help counterbalance the effects
of these medications. "I recommend increasing fiber content and
water, and lowering calorie density. Spread out calories over
several meals, five or six a day, instead of saving it all for
Corticosteroids such as prednisone and methylprednisolone,
are important for treating conditions like rheumatoid arthritis,
asthma and some types of cancer, but they're notorious for adding
"With steroids, you're talking about putting on fat stores," Roux said. Extra weight may deposit around the body's trunk, he said, and people often retain salt and fluid.
Rather than giving up on the drug, Cheskin said, "Please talk to
your doctor to see if there's an alternative. With steroids, you
might be able take them every other day or in smaller doses. But
there's no real substitute for steroids if you need steroids."
Diabetes drugs, including oral medications like Actos (pioglitazone) and Amaryl (glimepiride), promote weight gain, as does insulin.
"With insulin, a lot of it is the chicken and the egg," Cheskin said. "People who are obese become diabetic, and people who are diabetic have mechanisms that make them less responsive to dietary changes."
Weight-loss or weight-neutral alternatives exist for oral
diabetes meds: Byetta (exenatide), Januvia (sitagliptin), Symlin
(pramlintide), Precose (acarbose) and metformin (Biguanides).
Epilepsy drugs prevent seizures. Some, like carbamazepine and
Neurontin (gabapentin), can cause weight gain. Possible
alternatives are Lamictal (lamotrigine), Topamax (topiramate) and
Roux said women taking birth control pills also may be "big
Switching to weight-neutral drugs won't work for everyone, Roux
"They have different mechanisms of action, and their particular disease state might not be controlled," he said. "First and foremost is the disease state that's causing the biggest hindrance upon their lifestyle. That should be the first order of business."
People should talk to their health care providers if they're
troubled by weight gain, Roux said.
"I advocate patients talking with the pharmacist first, so they don't just arbitrarily stop their medication before their next [medical] appointment," Roux said. "It should not be an embarrassment either to a patient or a provider to try to dig in, to get into a person's specific comfort level with their medication."
And, Cheskin added, "with all the attention on the environmental
factors causing obesity, people may not be aware that what we're
prescribing for you may not help and may push someone in the wrong
The U.S. National Institute of Mental Health describes
medication side effects, including weight
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.